Thunderstorm Wind, Nemaha
- When
- May 10, 11:12 AM CST
- Where
- Nemaha County, 1.72 mi ESE of Auburn Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.390, -95.750
The COOP Observer reported winds near 60 mph.
A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north. Instability was very limited across the area, but strong shear allowed for a few of the storms to produced severe weather. Most of the severe weather was in the form of strong thunderstorm winds, but some hail was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:15 AM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 615 AM CDT SUN MAY 10 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 350 AM CDT SUN MAY 10 2015 ...LOCATION OF SEVERE STORMS TODAY IS THE MAIN CHALLENGE... EXCEPTIONALLY ACTIVE/DYNAMIC PATTERN CONTINUES OVER THE CENTRAL UNITED STATES TODAY AS LARGE UPPER LOW SPINS OVER THE HIGH PLAINS. WATER VAPOR IMAGERY SHOWED THE CLOSED AND WRAPPED UP CIRCULATION DRIFTING NORTHEAST AROUND 30 KNOTS...OUT OF NORTHEAST COLORADO AND HEADED FOR NORTHWEST NEBRASKA THIS MORNING. A COMPLEX AND HIGHLY BAROCLINIC SURFACE PATTERN WAS ANALYZED AT 06Z WITH A CLOSED 1004MB LOW NEAR THE KANSAS-COLORADO BORDER AND A TIGHT THERMAL AND PRESSURE GRADIENT NORTH OF THE LOW. WARM FRONT EXTENDED FROM THE LOW EASTWARD WITH LOW TO MID 60S DEW POINTS OVER KANSAS...AND AN INVERTED TROF EXTENDED NORTHEAST INTO THE SIOUX CITY AREA. AIRMASS NORTH OF THE LOW WAS COLD ENOUGH FOR WIDESPREAD SNOW IN THE WESTERN HIGH PLAINS THIS MORNING. AS THIS PATTERN EVOLVES THROUGHOUT THE DAY...THE FEATURES BY MID- LATE AFTERNOON APPEAR TO BE SETTING UP FOR A NEARLY CLASSIC LOOKING COLD CORE SUPERCELL OUTBREAK. UNFORTUNATELY THERE ARE SMALL BUT IMPORTANT DIFFERENCES IN THE SUITE OF MODEL SOLUTIONS REGARDING WHERE THE UPPER AND SURFACE LOWS WILL TRACK...AND THESE DIFFERENCES COULD RESULT IN THE LOCATION OF THE SUPERCELLS VARYING BY SEVERAL COUNTIES DEPENDING ON THE SOLUTION. THE CONSENSUS SOLUTION OF THE SREF MEAN FOR THE PLACEMENT/TRACK OF THE UPPER AND SURFACE LOWS IS SIMILAR TO THE GOING FORECAST AS WELL AS CURRENT TRAJECTORIES OF THE UPPER LOW. USING THE SREF MEAN SOLUTION...THE FORECAST PATTERN IN THE 18-21Z TIME FRAME INCLUDES THE FOLLOWING INGREDIENTS TO SUPPORT SUPERCELLS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA: UPPER LOW OVER WESTERN NEBRASKA WITH 500 MB TEMPERATURES AROUND -19C... TRIPLE POINT AND DEEP SURFACE LOW NEAR O'NEILL...100+ KNOT UPPER LEVEL JET OVER EASTERN NEBRASKA...WELL PRONOUNCED DRY SLOT OVER EASTERN NEBRASKA WHICH WILL SUPPORT ML CAPE VALUES EXCEEDING 1200 J/KG AND A DIFFERENTIAL THERMAL BOUNDARY ON THE EASTERN EDGE OF THE DRY SLOT... AND 0-1KM SHEAR VALUES AT OR ABOVE 20 KNOTS. HOWEVER...NUMEROUS FACTORS INCREASE THE UNCERTAINTY IN THESE SCENARIOS INCLUDING THE ABOVE MENTIONED SPREAD IN MODEL SOLUTIONS. IF THE MODELS DISPLAYING A NORTHERN TREND ARE CORRECT...MUCH OF THE FORECAST AREA WOULD BE DRY AND SUNNY UNDER THE DRY SLOT WITH THE STRONG STORM DEVELOPMENT NORTH OF THE AREA. IF THE SOUTHERN SOLUTIONS ARE CORRECT...THE STORMS COULD DEVELOP AS FAR SOUTH AS INTERSTATE 80 AND TRACK NORTH THROUGHOUT THE AFTERNOON. THE FORECAST PROBABILITY OF STORMS WILL BE A FUNCTION OF THE DISTRIBUTION OF THESE MODEL SOLUTIONS. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE THE FAR NORTHEAST CORNER OF NEBRASKA AND WEST CENTRAL IOWA...WITH A CHANCE FOR SEVERE STORMS EXTENDING SOUTH TO INTERSTATE 80. LATEST OPERATIONAL HRRR SOLUTIONS SUPPORT THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON AND JUST EAST OF THE MISSOURI RIVER. THE STORMS AND SHOWERS SHOULD EXIT THE FORECAST AREA BY EVENING. LOW AMPLITUDE UPPER RIDGING AND SURFACE HIGH PRESSURE BUILDS INTO THE PLAINS MONDAY-TUESDAY WITH COOL BUT DRY WEATHER EXPECTED. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 350 AM CDT SUN MAY 10 2015 THE UPPER PATTERN RETURNS TO BROAD SCALE TROFFING OVER THE WESTERN US AND PACIFIC COASTAL AREAS WITH SHORTWAVES ONCE AGAIN RETURNING TO THE PLAINS. AFTER THE DRY BEGINNING OF THE WEEK...GOOD CHANCES FOR RAIN AND THUNDERSTORMS RETURN FOR THE PERIOD BEGINNING WEDNESDAY NIGHT AND PERSISTING INTO THE WEEKEND. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 613 AM CDT SUN MAY 10 2015 IFR/MVFR CEILINGS EARLY THIS MORNING...WHICH SHOULD SCATTER OUT BY 16 TO 18Z. SOUTHEAST WINDS AROUND 12 KNOTS...WITH GUSTS DEVELOPING INTO THE LOWER TO MID 20 KNOT RANGE BY 18Z. THUNDERSTORMS WILL BE POSSIBLE PRIMARILY AT THE KOMA TAF SITE 19-23Z. WINDS THEN SHIFT TO THE SOUTH...SOUTHWEST AND EVENTUALLY WEST NORTHWEST AS A COLD FRONT MOVES ACROSS THE AREA. COULD SEE MVFR CEILINGS AND SPOTTY SHOWERS DEVELOP AT KOFK BY 11/03Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...NIETFELD LONG TERM...NIETFELD AVIATION...DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1126 AM CDT SUN MAY 10 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1126 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF A FEW TORNADOES... LARGE HAIL...AND HIGH WINDS WILL BE POSSIBLE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE GREATEST CHANCE FOR SEVERE STORMS APPEARS TO BE IN THE NORTHEAST CORNER OF NEBRASKA AND WEST CENTRAL IOWA...OR FROM THE HARTINGTON AND WAYNE AREAS TO HARLAN. THERE IS ALSO A CHANCE FOR SEVERE STORMS FROM NORFOLK TO THE OMAHA METRO AREA AND INTO SOUTHWEST IOWA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS...MAINLY IN WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1146 AM CDT SUN MAY 10 2015 NEZ092-093-101700- RICHARDSON NE-PAWNEE NE- 1146 AM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHARDSON AND SOUTHEASTERN PAWNEE COUNTIES UNTIL NOON CDT... AT 1146 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SABETHA...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUMBOLDT...VERDON...STELLA...SHUBERT...DAWSON...SALEM...BARADA...THE HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER. THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 17. LAT...LON 4026 9592 4026 9556 4000 9568 4000 9602 TIME...MOT...LOC 1646Z 205DEG 44KT 4002 9583 BOUSTEAD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1202 PM CDT SUN MAY 10 2015
NEZ091-093-101715-
NEMAHA NE-RICHARDSON NE-
1202 PM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RICHARDSON AND
NEMAHA COUNTIES UNTIL 1215 PM CDT...
AT 1202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AUBURN...OR 19 MILES NORTHWEST OF FALLS CITY...MOVING NORTH AT
65 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE...JULIAN...7 MILES SOUTH OF
AUBURN AND BROWNVILLE STATE RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 230 AND 240.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 20 AND 37.
LAT...LON 4026 9594 4052 9588 4052 9571 4056 9569
4056 9567 4053 9565 4051 9570 4050 9568
4047 9570 4046 9568 4046 9565 4043 9564
4041 9566 4034 9562 4032 9566 4031 9565
4031 9561 4030 9557 4026 9560
TIME...MOT...LOC 1702Z 186DEG 54KT 4033 9576
BOUSTEADThe Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
The COOP Observer reported winds near 60 mph.
A trained spotter estimated wind gusts to 60 mph.
A couple of trees were blown downed blocking the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566346, 566347, 566343, 566348, 566344, 566349, 566350, 566345.